Ask The Doctor > Questions & Answers > I get pain in my right foot on the heal

I get pain in my right foot on the heal

Patient: I get pain in my right foot on the heal after standing for awhile and when i do a lot of walking

 

 

Doctor: Hello,Welcome to ATD. Thank you for the query.You are probably suffering from plantar fascitis. Plantar fasciiti s typically causes a stabbing pain in the bottom of your foot near the heel.Most people who have plantar fasciitis recover with conservative treatments in just a few months.MedicationsPain relievers such as ibuprofen and naproxen may ease the pain and inflammation associated with plantar fasciitis.TherapiesStretching and strengthening exercises or use of specialized devices may provide symptom relief. These include:Physical therapy. A physical therapist can instruct you in a series of exercises to stretch the plantar fascia and Achilles tendon and to strengthen lower leg muscles, which stabilize your ankle and heel. A therapist may also teach you to apply athletic taping to support the bottom of your foot.Night splints. Your physical therapist or doctor may recommend wearing a splint that stretches your calf and the arch of your foot while you sleep. This holds the plantar fascia and Achilles tendon in a lengthened position overnight and facilitates stretching.Orthotics. Your doctor may prescribe off-the-shelf heel cups, cushions or custom-fitted arch supports (orthotics) to help distribute pressure to your feet more evenly.When more-conservative measures aren’t working, your doctor might recommend:Steroid shots. Injecting a type of steroid medication into the tender area can provide temporary pain relief. Multiple injections aren’t recommended because they can weaken your plantar fascia and possibly cause it to rupture, as well as shrink the fat pad covering your heel bone.Extracorporeal shock wave therapy. In this procedure, sound waves are directed at the area of heel pain to stimulate healing. It’s usually used for chronic plantar fasciitis that hasn’t responded to more-conservative treatments. This procedure may cause bruises, swelling, pain, numbness or tingling and has not been shown to be consistently effective.Hope this helps. Take care.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment